Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS State College, PA

May 7, 2004Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 7, 2004, 1:49 PM EDT for Lancaster County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2004, 1:49 PM EDT (17:49 UTC)
Expired
May 7, 2004, 2:45 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 11:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS51 KCTP 071749
SVRCTP
PAC071-071845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
144 PM EDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 245 PM EDT

* AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS OVER YORK COUNTY FROM NEAR
  MANCHESTER...SOUTH THROUGH THE CITY OF YORK...TO GLEN ROCK...
  MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT JOY AND COLUMBIA AROUND 150 PM EDT...
  LANDISVILLE AND SAFE HARBOR AROUND 155 PM EDT...
  EAST PETERSBURG AND MILLERSVILLE AROUND 200 PM EDT...
  LANCASTER AROUND 205 PM EDT...
  WILLOW STREET AND SMITHVILLE AROUND 210 PM EDT...
  LEOLA AND WAKEFIELD AROUND 215 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS IS A DANGEROUS LINE OF THUNDERSTORMS DAMAGING WIND GUSTS HAVE 
BLOWN DOWN NUMEROUS TREES IN THE COUNTIES TO THE WEST OF LANCASTER 
COUNTY DURING THE PAST FEW HOURS. IF YOU ARE IN THE PATH OF THESE 
STORMS...MOVE TO A SUBSTANTIAL SHELTER NOW

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A 15 TO 30 MINUTE PERIOD OF INTENSE RAINFALL IS ALSO LIKELY WITH 
THE STORMS. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS 
AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL 
HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS 
QUICKLY...AND MAY LEAD TO FLOODING.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 4015 7670 4004 7655 3991 7640 3974 7624
          3974 7614 3992 7600 4009 7596 4014 7625

LAMBERT

$$

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:48 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, May 7, 9:48 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
948 AM EDT FRI MAY 7 2004

.UPDATE...
AS PER LATEST SFC OBS...SFC FRONT APPEARS TO HAVE SAGGED JUST SOUTH
OF A KDUJ-KIPT-KAVP LINE.  DEWPOINTS HAVE DROPPED INTO THE UPPER
40SAT KBFD AND DRIER LOW LEVEL AIR IS NOW STARTING TO WORK SOUTHWARD
INTO THE CENTRAL MOUNTAINS AS WINDS BACK AROUND TO THE NORTH BEHIND
THE BOUNDARY.

CONVECTION WHICH FIRED ALONG BOUNDARY EARLIER THIS MORNING SPPEARS
TO HAVE REACHED MAX INTENSITY WITH CLOUD TOPS WARMING AS THE CLUSTER
MOVES INTO WESTERN PA. STILL LOOKS LIKE SOME HEAVY DOWNPOURS...BUT
MINIMAL SEVERE THREAT FROM THESE PARTICULAR CELLS.  12 UTC DAY ONE
CONVECTIVE OUTLOOK KEEPS AREAS SOUTH OF THE FRONT IN SLIGHT RISK.
WITH SFC DEWPOINTS HERE IN THE MIDDLE 50S...AND WEAK SPEED SHEAR
WOULD BE LOOKING MAINLY AT PULSE TYPE POTENTIAL DURING MAX HEATING
TIME THIS AFTERNOON.

WL TOUCH UP GRID TEMPS AND WINDS FOR THE AFTERNOON AND LEAVE CURRENT
PACKAGE GOING PRETTY MUCH AS IS.

DEVOIR

&&

.PREV DISCUSSION...
WL ISSUE AN UPDATE TO REMOVE EARLY POPS...PER CURR RDR TRENDS. WL
LEAVE IN THE AFTN CHCS OVER THE SRN TIER...THO.  NEVER HEARD ANY SVR
REPORTS OUT OF THAT GREAT LOOKING CELL THAT TRACKED ACROSS THE NRN
TIER AROUND MIDNIGHT/1AM. MOST LIKELY PRODUCED SOME REALLY BIG
HAIL...BUT WIND DMG UNLIKELY AS THE LOW LAYERS WERE FAIRLY STABLE.

NOT LOTS OF TIME TO DISSECT THE LATEST GUIDANCE AS MULTIPLE CLUSTERS
OF TSTMS ROLLING THRU THE NRN HALF OF THE CWA ATTM. SVR BOX 152 ALSO
ACTIVE...AND WL CONT THRU 4 AM. WL THEREFORE HOLD THE FCST FAIRLY
CONTINUOUS AND ALSO HOLD THE PKG OFF UNTIL THE WATCH EXPIRES.

MAIN STORY IS THAT THE THUNDER OUT IN NRN OH SHOULD CONT AS SHOWERS
INTO PA AND LINGER THRU THE MORNING...THEN REFIRE IN THE AFTN...BUT
MAINLY OVER THE SOUTH AND TO OUR SOUTH...AS THE WARM FRONT OV WRN PA
IS EXPECTED TO NOT MAKE ANY MORE HEADWAY INTO THE MTNS. NORTHERLY
WINDS TODAY WILL PRESS CONVECTION INITIATION SWRD AND KEEP MOST OF
THE AREA DRY THIS AFTN/EVE. WL LEAVE SOME SCT/CHC POPS ACRS THE
SOUTH...ESP THE LAURELS.

WL WORD IT MAINLY DRY TONIGHT...WITH ONLY SLGT CHCS IN THE WEST.
COULD BE VERY COOL IN THE NRN MTNS...REACHING THE MID 30S.

FRONT THEN TO WAGGLE BACK AGAIN DURING THE DAYTIME SAT. THIS WOULD
PLACE MOST OF THE AREA IN A COOL...DREARY REGEIME...AND KEEP THUNDER
OUT OF THE FCST FOR THE MOST PART. BUT...IT COULD BE LIKE THIS STUFF
- MAINLY ELEVATED. THE HIGHER POPS ON SAT AND SAT NITE WL BE TO THE
NORTH.

SUNDAY/MOTHERS DAY A DIFFICULT FCST...WITH DIVERGANT MDL GUID. WL
KEEP THE CHC POPS EVERWHERE...BUT MAINLY DURING THE AFTN. TEMPS
SHOULD BE AT OR EVEN ABV NORMS THO...ESP IN THE SOUTH.

NO CHANGES...BUT FCST LOOKING MAINLY DRY.

DANGELO
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 7, 4:57 AM EDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 AM EDT FRI MAY 7 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-071052-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
457 AM EDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER THE
SOUTHERN HALF OF CENTRAL PENNSYLVANIA.  A COLD FRONT WILL BE MOVING
SOUTHWARD THROUGH THE STATE TODAY.  SOME OF THE STORMS THAT DEVELOP
COULD BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE
BEST CHANCE FOR SEVERE STORMS TO OCCUR WILL BE FROM MID AFTERNOON
INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY...BUT THE THREAT
AREA WILL BE CONFINED TO MAINLY THE NORTHWESTERN MOUNTAINS.  COOLER
AND MORE STABLE AIR WILL BE IN PLACE OVER THE REST OF THE REGION.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, May 7, 11:06 AM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT FRI MAY 7 2004

PAZ024>028-033>036-056>059-063>066-072100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-DAUPHIN
PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER
PA-LEBANON PA-MIFFLIN PA-PERRY PA-SCHUYLKILL PA-SOMERSET PA-YORK PA-
1106 AM EDT FRI MAY 7 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
FRIDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...PERRY...SCHUYLKILL...SOMERSET AND YORK.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.
Special weather statement, May 7, 12:08 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 PM EDT FRI MAY 7 2004

PAZ027-028-071715-
JUNIATA-MIFFLIN-
1208 PM EDT FRI MAY 7 2004

...STRONG THUNDERSTORMS WILL AFFECT JUNIATA AND MIFFLIN COUNTIES...

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF HUNTINGDON
TO 15 MILES SOUTHEAST OF HUNTINGDON...MOVING EAST AT 40 MPH. THE
THUNDERSTORMS WILL BE NEAR PERULACK AT 1215 PM...HONEY GROVE AT 1235
PM AND SPRUCE HILL AT 1255 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Special weather statement, May 7, 12:17 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1217 PM EDT FRI MAY 7 2004

PAZ056-071715-
PERRY-
1217 PM EDT FRI MAY 7 2004

...STRONG THUNDERSTORMS WILL AFFECT PERRY COUNTY THROUGH 1 PM...

AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 5 MILES TO THE WEST OF BIG SPRING STATE PARK
...MOVING SOUTHEAST AT 50 MPH. THE MOST INTENSE PART OF THIS STORM
WILL BE NEAR AND TO THE SOUTH OF BLAIN.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, May 7, 12:28 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1228 PM EDT FRI MAY 7 2004

PAZ019-027-028-050-071730-
JUNIATA-MIFFLIN-SNYDER-SOUTHERN CENTRE-
1228 PM EDT FRI MAY 7 2004

...STRONG THUNDERSTORMS WILL AFFECT JUNIATA...MIFFLIN...SNYDER AND
EASTERN CENTRE COUNTIES THROUGH 130 PM...

AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
BELLEFONTE TO 9 MILES SOUTHEAST OF BELLEFONTE TO 8 MILES NORTH OF
LEWISTOWN TO 10 MILES SOUTH OF LEWISTOWN...MOVING SOUTHEAST AT 30
MPH. THE THUNDERSTORMS WILL BE NEAR WALNUT...REEDS GAP STATE PARK AT
1235 PM...SPRUCE HILL...MIFFLIN AT 1240 PM...PORT ROYAL...
MIFFLINTOWN...BELLTOWN AT 1245 PM...POE VALLEY STATE PARK AT 1250
PM...MCCLURE AND MCALISTERVILLE AT 1255 PM.

VERY HEAVY RAIN WILL FALL FOR 15 TO 30 MINUTES...AND POSSIBLY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS LINE
OF THUNDERSTORMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Special weather statement, May 7, 12:45 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1245 PM EDT FRI MAY 7 2004

PAZ028-050-052-056>059-071745-
DAUPHIN-JUNIATA-LEBANON-NORTHUMBERLAND-PERRY-SCHUYLKILL-SNYDER-
1245 PM EDT FRI MAY 7 2004

...STRONG THUNDERSTORMS WILL AFFECT LEBANON...DAUPHIN...PERRY...
JUNIATA...SNYDER...SCHUYLKILL AND NORTHUMBERLAND COUNTIES EARLY THIS
AFTERNOON...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
MCCLURE...SOUTH TO MCALISTERVILLE AND LOYSVILLE...MOVING EAST AT 40
MPH. THE THUNDERSTORMS WILL BE NEAR RICHFIELD...BEAVERTOWN AT 1250
PM...MONTGOMERY FERRY...LIVERPOOL...DUNCANNON...AMITY HALL AT 1255
PM...MIDDLEBURG...MILLERSBURG...HALIFAX AND FREMONT AT 100
PM...VALLEY VIEW...TOWER CITY AND FORT INDIANTOWN GAP BETWEEN 130 PM
AND 140 PM.

VERY HEAVY RAIN WILL FALL FOR 15 TO 30 MINUTES...AND POSSIBLY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Local storm report, May 7, 12:50 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     FANNETTSBURG            40.05N 77.83W
05/07/2004                   FRANKLIN           PA   TRAINED SPOTTER

            TREES DOWN BETWEEN FANNETTSBURG AND WILLOW HILL

1245 PM     TSTM WND DMG     WALNUT BOTTOM           40.09N 77.37W
05/07/2004                   CUMBERLAND         PA   EMERGENCY MNGR

            TREES DOWN

&&

VGC

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:59 PM EDTSevere Thunderstorm WarningCTPPotter31 min
May 7, 12:22 AM EDTSevere Thunderstorm WarningCTPTioga53 min
May 7, 11:00 AM EDTSevere Thunderstorm WarningCTPCambria30 min
May 7, 11:16 AM EDTSevere Thunderstorm WarningCTPBedford, Blair29 min
May 7, 11:42 AM EDTSevere Thunderstorm WarningCTPHuntingdon33 min
May 7, 11:49 AM EDTSevere Thunderstorm WarningCTPBedford, Fulton41 min
May 7, 12:12 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin63 min
May 7, 12:37 PM EDTSevere Thunderstorm WarningCTPAdams53 min
May 7, 1:04 PM EDTSevere Thunderstorm WarningCTPYork71 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.